Scientists have attempted to test the association between anabolic steroids and aggression by administering high steroid doses or placebo for days or weeks to human volunteers and then asking the people to report on their behavioral symptoms. To date, four such studies have been conducted. In three, high steroid doses did produce greater feelings of irritability and aggression than did placebo, although the effects appear to be highly variable across individuals. In one study, the drugs did not have that effect. One possible explanation, according to the researchers, is that some but not all anabolic steroids increase irritability and aggression. Recent animal studies show an increase in aggression after steroid administration.
The gains made by athletes in uncontrolled observations have been much more impressive. Weight gains of thirty or forty pounds, coupled with thirty percent increases in strength, are not unusual. Such case studies lack credibility because of the absence of scientific controls. However, it would be foolish to completely disregard such observations because the "subjects" have been highly trained and motivated see the articles on pharmacology of sport and sports medicine in the countries of the former Soviet Union for more information on anabolic steroids.
The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.